Alert archive / Ohio / Beach Hazards Statements in 2022
Beach Hazards Statement 17, NWS Cleveland, OH
NWS Cleveland, OH issued this beach hazards statement at Aug 11, 2022, 9:56 AM EDT for 5 counties in Ohio; Erie County, Pennsylvania. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2022, 9:56 AM EDT (13:56 UTC)
- Expired
- Aug 12, 2022, 6:00 AM EDT
- In force
- 20 hr
- Issued by
- NWS Cleveland, OH
Counties Ashtabula County, OH, Cuyahoga County, OH, Erie County, OH, Lake County, OH, Lorain County, OH, Erie County, PA
The radar
The Cleveland radar (KCLE), 46 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 1.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
522 WHUS41 KCLE 111356 CFWCLE Coastal Hazard Message National Weather Service Cleveland OH 956 AM EDT Thu Aug 11 2022 OHZ010>012-112200- /O.CAN.KCLE.BH.S.0016.000000T0000Z-220811T1400Z/ /O.NEW.KCLE.BH.S.0017.220811T1400Z-220812T1000Z/ Lorain-Cuyahoga-Lake- 956 AM EDT Thu Aug 11 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT... * WHAT...High risk of rip currents expected. * WHERE...Lorain, Cuyahoga and Lake Counties. * WHEN...Through late tonight. * IMPACTS...Wind and wave action will cause currents on the lakeshore. Swimmers should not enter the water. Currents can carry swimmers away from shore through a sand bar and along structures extending out into the lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ OHZ089-112200- /O.CAN.KCLE.BH.S.0016.000000T0000Z-220811T1400Z/ /O.NEW.KCLE.BH.S.0017.220811T1400Z-220812T0800Z/ Ashtabula Lakeshore- 956 AM EDT Thu Aug 11 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT... * WHAT...High risk of rip currents expected. * WHERE...Ashtabula Lakeshore County. * WHEN...Through late tonight. * IMPACTS...Wind and wave action will cause currents on the lakeshore. Swimmers should not enter the water. Currents can carry swimmers away from shore through a sand bar and along structures extending out into the lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ OHZ009-112200- /O.NEW.KCLE.BH.S.0017.220811T1400Z-220812T0800Z/ Erie- 956 AM EDT Thu Aug 11 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT... * WHAT...High risk of rip currents expected. * WHERE...Erie County. * WHEN...Through late tonight. * IMPACTS...Wind and wave action will cause currents on the lakeshore. Swimmers should not enter the water. Currents can carry swimmers away from shore through a sand bar and along structures extending out into the lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ PAZ001-112200- /O.NEW.KCLE.BH.S.0017.220811T1400Z-220812T0600Z/ Northern Erie- 956 AM EDT Thu Aug 11 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT... * WHAT...High risk of rip currents expected. * WHERE...Northern Erie County. * WHEN...Through late tonight. * IMPACTS...Wind and wave action will cause currents on the lakeshore. Swimmers should not enter the water. Currents can carry swimmers away from shore through a sand bar and along structures extending out into the lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
4 follow-up statements
076 WHUS41 KCLE 111944 CFWCLE Coastal Hazard Message National Weather Service Cleveland OH 344 PM EDT Thu Aug 11 2022 OHZ010>012-120345- /O.CON.KCLE.BH.S.0017.000000T0000Z-220812T1000Z/ Lorain-Cuyahoga-Lake- 344 PM EDT Thu Aug 11 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High risk of rip currents expected. * WHERE...Lorain, Cuyahoga and Lake Counties. * WHEN...Through late tonight. * IMPACTS...Wind and wave action will cause currents on the lakeshore. Swimmers should not enter the water. Currents can carry swimmers away from shore through a sand bar and along structures extending out into the lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ OHZ009-089-120345- /O.CON.KCLE.BH.S.0017.000000T0000Z-220812T0800Z/ Erie-Ashtabula Lakeshore- 344 PM EDT Thu Aug 11 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High risk of rip currents expected. * WHERE...Erie County, Ashtabula Lakeshore. * WHEN...Through late tonight. * IMPACTS...Wind and wave action will cause currents on the lakeshore. Swimmers should not enter the water. Currents can carry swimmers away from shore through a sand bar and along structures extending out into the lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ PAZ001-120345- /O.CON.KCLE.BH.S.0017.000000T0000Z-220812T0600Z/ Northern Erie- 344 PM EDT Thu Aug 11 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY... * WHAT...High risk of rip currents expected. * WHERE...Northern Erie County. * WHEN...Through 2 AM EDT Friday. * IMPACTS...Wind and wave action will cause currents on the lakeshore. Swimmers should not enter the water. Currents can carry swimmers away from shore through a sand bar and along structures extending out into the lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
252 WHUS41 KCLE 120201 CFWCLE Coastal Hazard Message National Weather Service Cleveland OH 1001 PM EDT Thu Aug 11 2022 OHZ009-089-121000- /O.EXT.KCLE.BH.S.0017.000000T0000Z-220812T1000Z/ Erie-Ashtabula Lakeshore- 1001 PM EDT Thu Aug 11 2022 ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 6 AM EDT FRIDAY... * WHAT...High risk of rip currents. * WHERE...Erie and Ashtabula Lakeshore Counties. * WHEN...Until 6 AM EDT Friday. * IMPACTS...Wind and wave action will cause currents on the lakeshore. Swimmers should not enter the water. Currents can carry swimmers away from shore through a sand bar and along structures extending out into the lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ OHZ010>012-121000- /O.CON.KCLE.BH.S.0017.000000T0000Z-220812T1000Z/ Lorain-Cuyahoga-Lake- 1001 PM EDT Thu Aug 11 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 AM EDT FRIDAY... * WHAT...High risk of rip currents. * WHERE...Lorain, Cuyahoga and Lake Counties. * WHEN...Until 6 AM EDT Friday. * IMPACTS...Wind and wave action will cause currents on the lakeshore. Swimmers should not enter the water. Currents can carry swimmers away from shore through a sand bar and along structures extending out into the lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ PAZ001-120600- /O.CON.KCLE.BH.S.0017.000000T0000Z-220812T0600Z/ Northern Erie- 1001 PM EDT Thu Aug 11 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY... * WHAT...High risk of rip currents. * WHERE...Northern Erie County. * WHEN...Until 2 AM EDT Friday. * IMPACTS...Wind and wave action will cause currents on the lakeshore. Swimmers should not enter the water. Currents can carry swimmers away from shore through a sand bar and along structures extending out into the lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
839 WHUS41 KCLE 120512 CFWCLE Coastal Hazard Message National Weather Service Cleveland OH 112 AM EDT Fri Aug 12 2022 PAZ001-121000- /O.EXT.KCLE.BH.S.0017.000000T0000Z-220812T1000Z/ Northern Erie- 112 AM EDT Fri Aug 12 2022 ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING... * WHAT...High risk of rip currents. * WHERE...Northern Erie County. * WHEN...Until 6 AM EDT early this morning. * IMPACTS...Wind and wave action will cause currents on the lakeshore. Swimmers should not enter the water. Currents can carry swimmers away from shore through a sand bar and along structures extending out into the lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ OHZ010>012-121000- /O.CON.KCLE.BH.S.0017.000000T0000Z-220812T1000Z/ Lorain-Cuyahoga-Lake- 112 AM EDT Fri Aug 12 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING... * WHAT...High risk of rip currents. * WHERE...Lorain, Cuyahoga and Lake Counties. * WHEN...Until 6 AM EDT early this morning. * IMPACTS...Wind and wave action will cause currents on the lakeshore. Swimmers should not enter the water. Currents can carry swimmers away from shore through a sand bar and along structures extending out into the lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ OHZ009-089-121000- /O.CON.KCLE.BH.S.0017.000000T0000Z-220812T1000Z/ Erie-Ashtabula Lakeshore- 112 AM EDT Fri Aug 12 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING... * WHAT...High risk of rip currents. * WHERE...Erie and Ashtabula Lakeshore Counties. * WHEN...Until 6 AM EDT early this morning. * IMPACTS...Wind and wave action will cause currents on the lakeshore. Swimmers should not enter the water. Currents can carry swimmers away from shore through a sand bar and along structures extending out into the lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
506 WHUS41 KCLE 121002 CFWCLE Coastal Hazard Message National Weather Service Cleveland OH 602 AM EDT Fri Aug 12 2022 OHZ009>012-089-PAZ001-121115- /O.EXP.KCLE.BH.S.0017.000000T0000Z-220812T1000Z/ Erie-Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie- 602 AM EDT Fri Aug 12 2022 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Although the Beach Hazards statement has expired, a moderate swim risk will continue for the beaches of Lake Erie from Erie Ohio to Erie Pennsylvania. Conditions will continue to improve through the afternoon as winds and waves decrease. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this beach hazards statement went out at Aug 11, 9:10 AM EDT, 46 minutes earlier.
Area forecast discussion, Aug 11, 9:10 AM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
910 AM EDT Thu Aug 11 2022
.SYNOPSIS...
A cold front will move south across the Great Lakes today, followed
by high pressure for Friday and Saturday. A low pressure system will
impact the region on Sunday into Monday.
&&
.NEAR TERM /THROUGH FRIDAY/...
900 am update...
We added isolated showers or slight chance POPs for this
morning along the front. There are a few isolated showers out
over the lake this morning associated with the cold front. We
also have the potential for a brief isolated waterspout
possible with any of the showers over the lake this morning as
well.
Previous discussion...
The long-awaited cold front is on our door steps this morning
and will make its way across the area through the morning and
afternoon. A few light showers may accompany the front, but
anticipating mostly clear skies to return by the late afternoon.
Previous Discussion...A generally quiet near term is expected
as much drier weather arrives in the wake of a cold front today.
Can't rule out some light, isolated rain showers this morning
into the early afternoon with the front, but limited moisture
will limit overall coverage. Otherwise for early this morning,
some patchy dense fog has developed generally along and south of
the US-30 corridor, and is expected to quickly dissipate by
mid-morning as the cold front sweeps through.
By Friday, high pressure will settle in across the Great Lakes, with
a much cooler airmass aloft to arrive into the region (around -10
degrees C at 850 mb). This could result in some weak lake-induced
instability and thus lake-effect clouds for Friday morning across NW
OH into NW PA. However, by Friday afternoon, anticipate any
lingering cloud cover to quickly scatter out, resulting in mostly
sunny skies by the late afternoon and evening.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
High pressure will be overhead to start the short term as the upper
level trough becomes negatively tilted over New England. Light winds
will promote good radiational cooling resulting in the coolest night
we've seen in a while. Lows will generally be in the lower 50s but
can not rule out a few sites in NW PA dipping into the upper 40's.
For the weekend, a shortwave trough will slide southeast across the
Upper Midwest. Surface low pressure will develop ahead of this wave
in southern Wisconsin, then weaken as it drifts southeast into the
Ohio Valley. A 30-40 knot low level jet will focus theta-e advection
across central lower Michigan on Saturday night, resulting in
scattered showers and thunderstorms. The dry airmass preceding this
area of low pressure may delay the onset of precipitation on
Saturday night, but moisture advection does continue across the
forecast area into Sunday and expect scattered showers with a chance
of thunderstorms to increase late Saturday night and continue into
Sunday. Temperatures on Saturday will be within a couple degrees of
average while cooler temperatures are expected on Sunday with mostly
cloudy skies and some precipitation around.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
There is high confidence in a stretch of below normal temperatures
during the extended forecast. Long range models are in good
agreement that a piece of energy will slide southeast into the upper
level trough, causing it to retrograde westward and set up over the
eastern Great Lakes through the first half of next week. Subtle
model differences regarding low level wind direction and degree of
troughiness across Lake Erie, combined with the pivoting upper level
trough aloft, will be a factor in trying to time any possible
showers or thunderstorms. This pattern will generally support a low
chance of showers and possibly a few thunderstorms but will need to
refine favorable windows as model get a better handle on details.
Temperatures at 850mb are forecast to be around 12C for much of the
Mon-Wed period which is cool enough to enhance cloud cover across
Lake Erie.
&&
.AVIATION /12Z Thursday THROUGH Monday/...
VFR conditions across the TAF sites this morning with VFR to
persist through the TAF period. Went with mostly scattered decks
just below 5kft, though can't rule out some brief drops to
broken as the front moves through the area this morning.
Winds are generally light early this morning, less than 5 knots,
though they are quickly increasing and shifting towards the
north, around 10 knots, immediately behind the front. Winds will
then generally be northerly throughout today, slightly veering
towards the north-northeast by late this evening and overnight,
especially at CLE/ERI.
Outlook...Non-VFR possible in scattered rain showers Saturday
night into Sunday. Non-VFR may persist Sunday night into Monday
in lingering showers and/or lower ceilings.
&&
.MARINE...
A cold front will move south across Lake Erie this morning with a
wind shift to the north behind the front. This will lead to an
increase in onshore winds with waves building into the 3 to 5 foot
range from Vermilion to the Pennsylvania state line. This has
resulted in a Small Craft Advisory and High Swim Risk through 10 AM
this morning. Northerly winds decrease back into the 10-15 knot
range this afternoon before winds and veer to northeasterly this
evening. Another Small Craft Advisory and Beach Hazards Statement
will likely be needed tonight for portions of Lake Erie east of the
Lake Erie Islands. Although conditions improve on Friday with
building high pressure, a moderate swim risk may continue for the
central basin of Lake Erie during the morning. Winds become light by
Friday night and the potential for waterspouts continues as land
breezes develop and enhance convergence over Lake Erie.
Conditions improve on Lake Erie for the weekend as winds decrease
and then become oriented offshore. The outlook for next week
indicates slightly choppy conditions with onshore north to northeast
flow of 10-15 knots.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement until 10 AM EDT this morning for
OHZ010>012-089.
PA...None.
MARINE...Small Craft Advisory until 10 AM EDT this morning for
LEZ145>148.
&&
SYNOPSIS...Kahn
NEAR TERM...Griffin/Kahn
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Kahn
MARINE...KECHazardous weather outlook, Aug 11, 4:28 AM EDT, 5 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 428 AM EDT Thu Aug 11 2022 LEZ061-142>149-162>169-OHZ003-006>008-013-014-017>023-027>033- 036>038-047-PAZ002-003-120830- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Southern Erie- 428 AM EDT Thu Aug 11 2022 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ010>012-089-120830- Lorain-Cuyahoga-Lake-Ashtabula Lakeshore- 428 AM EDT Thu Aug 11 2022 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 10 AM EDT THIS MORNING... This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. There is also a high risk for rip currents tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ009-120830- Erie- 428 AM EDT Thu Aug 11 2022 This Hazardous Weather Outlook is for north central Ohio. .DAY ONE...Today and tonight. There is a moderate risk for rip currents through this morning. There is a high risk for rip currents tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ001-120830- Northern Erie- 428 AM EDT Thu Aug 11 2022 This Hazardous Weather Outlook is for northwest Pennsylvania. .DAY ONE...Today and tonight. There is a high risk for rip currents tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in Ohio, 2022Beach Hazards Statements in Pennsylvania, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.